Florida, 2004

Lightning Strike in Florida, July 2, 2004

July 2, 2004 · NWS JAX · 1 event in 1 county or zone

Trailer on fire from lightning strike on northside of Jacksonville on Iris Ruth Lane.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Trailer on fire from lightning strike on northside of Jacksonville on Iris Ruth Lane.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 2, 8:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 2, 8:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 PM EDT FRI JUL 2 2004

.SHORT TERM...WILL KEEP THIS SHORT DUE TO ONGOING SVR WX. BIGGEST
TSTMS DEVELOPED THIS EVENING ALONG THE SEABREEZE AND A STRONG
OUTFLOW BOUNDARY FROM EARLIER STORMS OVER SE GA. HIGH WINDS HAVE
BEEN THE BIGGEST THREAT SO FAR. WILL UPDATE ZONES AFTER STORMS
SIMMER DOWN...BUT THAT MAY BE CLOSE TO 11 PM.

&&

.MARINE...LITTLE CHANGE.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

CARROLL/PETERSON/BOONE
Hazardous weather outlook, Jul 2, 10:45 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EDT FRI JUL 2 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-031000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1145 AM EDT FRI JUL 2 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH DAYTIME HEATING
AND SEABREEZES WHICH WILL LEAD TO NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS. THUNDERSTORMS WILL BE MOVING TO THE EAST AROUND 10 MPH
WHICH WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. SEVERAL OF
THESE STORMS WILL BE MOVING TOWARD THE EAST COAST AND INTO THE
NEARSHORE ATLANTIC WATERS AS WELL. STORMS SHOULD BE FORMING SHORTLY
AFTER THE NOON HOUR AND CONTINUE UNTIL AT LEAST 10 PM TONIGHT.

THE STRONGEST STORMS ARE CAPABLE OF PRODUCING WIND GUSTS OVER 40
MPH...AS WELL AS FREQUENT LIGHTNING AND UP TO 2 TO 3 INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD. THE STRONGEST STORMS WILL PRODUCE FREQUENT
LIGHTNING...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS/ARS

In the hours before

Special weather statement, Jul 2, 5:49 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
649 PM EDT FRI JUL 2 2004

FLZ032-033-037-022330-
CLAY FL-PUTNAM FL-ST. JOHNS FL-
649 PM EDT FRI JUL 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY...ST. JOHNS
AND PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 730 PM EDT...

AT 649 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTHWEST OF
PICOLATA...OR ABOUT 12 MILES NORTHWEST OF HASTINGS...MOVING NORTHEAST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND GREEN COVE SPRINGS...PICOLATA...BAKERSVILLE...GUANA
RIVER STATE PARK AND DURBIN THROUGH 730 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Jul 2, 5:58 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
658 PM EDT FRI JUL 2 2004

GAZ153-154-022330-
COASTAL GLYNN GA-INLAND GLYNN GA-
658 PM EDT FRI JUL 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GLYNN COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 730 PM EDT...

AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
8 MILES NORTH OF EVERETT TO 4 MILES EAST OF THALMANN TO 12 MILES
SOUTHWEST OF DOCK JUNCTION...MOVING EAST AT 25 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND THALMANN...EVERETT...
DOCK JUNCTION...BOYS ESTATE...COUNTRY CLUB ESTATES...BRUNSWICK...
ST. SIMONS AND LITTLE ST. SIMONS ISLAND THROUGH 730 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Special weather statement, Jul 2, 6:12 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
712 PM EDT FRI JUL 2 2004

GAZ165-166-030000-
COASTAL CAMDEN GA-INLAND CAMDEN GA-
712 PM EDT FRI JUL 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 800 PM EDT...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES NORTHWEST OF DOVER BLUFF TO 4 MILES SOUTHWEST OF COLESBURG TO
4 MILES NORTHWEST OF KINGS FERRY...MOVING SOUTHEAST AT 15 MPH. THIS
LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WOODBINE...WAVERLY...COLESBURG...KINGS FERRY...DOVER BLUFF...
KINGSLAND...HARRIETTS BLUFF AND KINGS BAY BASE THROUGH 800 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Special weather statement, Jul 2, 6:22 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
722 PM EDT FRI JUL 2 2004

FLZ024-GAZ164-030000-
CHARLTON GA-NASSAU FL-
722 PM EDT FRI JUL 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN NASSAU AND
SOUTHERN CHARLTON COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 800 PM EDT...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES WEST OF HILLIARD...MOVING EAST
AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND
HOMELAND...FOLKSTON AND HILLIARD THROUGH 800 PM EDT. GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Special weather statement, Jul 2, 7:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
800 PM EDT FRI JUL 2 2004

FLZ024-025-030045-
DUVAL FL-NASSAU FL-
800 PM EDT FRI JUL 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND DUVAL
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
845 PM EDT...

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
11 MILES EAST OF HILLIARD TO 4 MILES NORTHWEST OF CALLAHAN TO
BRYCEVILLE...MOVING SOUTHEAST AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND HILLIARD...BRYCEVILLE...
CALLAHAN...NASSAU VILLAGE-RATLIFF...YULEE...RIVERSIDE...ORTEGA AND
OCEANWAY THROUGH 845 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Special weather statement, Jul 2, 7:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
843 PM EDT FRI JUL 2 2004

FLZ024-GAZ166-030130-
COASTAL CAMDEN GA-NASSAU FL-
843 PM EDT FRI JUL 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND CAMDEN
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 930 PM
EDT...

AT 843 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF YULEE...OR
ABOUT 4 MILES SOUTHWEST OF ST. MARYS...MOVING EAST AT 25 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ST.
MARYS...YULEE...DUNGENESS...AMELIA CITY AND FERNANDINA BEACH THROUGH
930 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON

The radar

The Jacksonville radar (KJAX), 17 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Duval

When
July 2, 8:00 PM EST
Where
Duval County, 7 mi WNW of Jacksonville Intl Ap
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403643.